- 9 replies
- 973 views
- 6 followings
Terrible Migraines after Cardiac Ablation
Hi all. I have SVT and just recently got a cardiac ablation done a week ago. It took the doctor 2.5 hours to find the area but he found a hidden pathway. I was told to take the beta blocker (metrapolol?) but stopped it three days after starting it due to being extremely tired, and super nauseas. A day or so after stopping them (3 days ago) I started getting these awful migraines, never had them so bad in my life. I've taken everything you can think of for them but they won't go away. This morning I had an ocular migraine but it stopped after about twenty minutes. I have also been feeling pretty depressed. Will these migraines go away? How long does this last for? Has anyone else had similar symptoms after a cardiac ablation?
NewPacer73, May 14, 2020 2:31pm EST
Just a quick note to let you know I am so sorry you have that terrible side effect. I did not get that reaction with my ablation. But, migraines on top of cardiac ablation sounds like a lot to handle. If you add this strange pandemic way of living, depression is very very common. Focus on getting well. An ocular migraine sounds awful. Hugs from me to you. Keep me posted on how you are doing. Wish I was there to help.
TessC, May 14, 2020 11:21pm EST
I am assuming you have spoken to your doctor. There are other meds (and dosages) that could be used instead of the one you cannot tolerate. And speak to your doctor right away about the migraines/headaches. Ask why it is suddenly a problem for you, and if there is a possible link between them and the procedure you just had. Best to keep your doctor up to date on all side effects and issues. Good luck!.
AHAASAKatie, May 15, 2020 8:46am EST
Good morning, I am so sorry that you are having to manage this. Please call your doctor this morning and let them know what happened. It could very well be something that needs to be treated or meds that need to be adjusted. Once all of that is ruled out, or along with- if it's allowed in your area, a good neuromuscular massage therapist could help with releasing soft tissue tension in your head and, neck and jaw as well. However- that option should be discussed with your doctor and then a review of safety precautions (COVID19) with the therapist before making an appointment.
Please let us know how things go for you. Best Katie
stephss, May 18, 2020 2:03am EST
Thank you all for the support! I talked to my doctor and he said the symptoms don't line up.. however I found a PDF on AF association website about recovery after ablations, and some people get migraines with aura about three days after the ablation. This is due to the septum being punctured (not really sure the logistics behind it) but it was stated that migraines can definitely happen for about a week three days after an ablation. Still struggling with the depression part as I feel like I have a new, different symptom everyday. Today is upper back pain. I am 23 years old so I'm not sure why this recovery is so difficult. Thank you again!
TessC, May 18, 2020 1:40pm EST
Good to hear you found migraines could be a side effect of the procedure. You had a long and arduous procedure done to your heart and body so some discomfort may be natural, but please keep your doctor informed of all that you feeling so you have peace of mind. I hope you will soon feel better.
JMC18, May 19, 2020 5:46pm EST
For procedures where the doc works in the left side of the heart, such as atrial fibrillation ablation and some other ablations where a transseptal puncture is done, it is not uncommon to have migraine headaches and/or ocular migraines. It may be due to tiny air bubbles going up into the blood vessels in the brain, causing some spasms of those blood vessels. It isn't the transseptal puncture itself, but rather having catheters inside the left atrium; those catheters are being flushed with saline fluid, and there are always some tiny/microscopic air bubbles that get released while the doc is working in the left atrium. Those tiny bubbles can join together and travel out of the heart and get stuck in tiny arteries in various places. Mostly they cause no issues at all, but it's possible they may cause headaches. Those will go away with time, usually within a week or two at most.
AHAASAKatie, May 20, 2020 8:54am EST
stephss I know this is a hard time for you. Is therapy something you might consider to help with all of the different emotions that are getting stirred up now? Thanks Katie
stephss, June 15, 2020 10:37pm EST
JMC18, thank you for that information. I seem to be having the same weird migraines now a month later. I never had these migraines before this procedure. Along with these migraines I've had a couple palpitations pick back up when I hadn't had any issues for three weeks. Would you know if this is normal and will go away? my procedure was done 5 weeks ago. Thanks so much!
Jt70us, November 30, 2020 4:50am EST
I just had this happen to me. Had an ablation for PVCs and left hospital having migraines that I have never had before. Dr. Started me on elliquis blood thinner and put me back on metoporol after procedure. Had at least one aura or ocular headache every day after. Visual field distortions with zig zag pattern in sight followed by excruciating headaches 10 to 30 minutes after the zig zag would start. Took Tylenol and it would feel somewhat better after an hour or serero. Had muscle aches, pressure in head, and overall feeling tired and achy. Blood pressure was high. After 7 days of this and several calls to dr and trip to ER, went off of my blood thinner and feel great. Going back to see cardiologist today to talk about why this happened.